EconPapers    
Economics at your fingertips  
 

Identification and Inference in Nonlinear Difference-in-Differences Models

Susan Athey and Guido Imbens

Econometrica, 2006, vol. 74, issue 2, 431-497

Abstract: This paper develops a generalization of the widely used difference-in-differences method for evaluating the effects of policy changes. We propose a model that allows the control and treatment groups to have different average benefits from the treatment. The assumptions of the proposed model are invariant to the scaling of the outcome. We provide conditions under which the model is nonparametrically identified and propose an estimator that can be applied using either repeated cross section or panel data. Our approach provides an estimate of the entire counterfactual distribution of outcomes that would have been experienced by the treatment group in the absence of the treatment and likewise for the untreated group in the presence of the treatment. Thus, it enables the evaluation of policy interventions according to criteria such as a mean-variance trade-off. We also propose methods for inference, showing that our estimator for the average treatment effect is root-N consistent and asymptotically normal. We consider extensions to allow for covariates, discrete dependent variables, and multiple groups and time periods. Copyright The Econometric Society 2006.

Date: 2006
References: Add references at CitEc
Citations: View citations in EconPapers (534)

Downloads: (external link)
http://hdl.handle.net/10.1111/j.1468-0262.2006.00668.x link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Identification and Inference in Nonlinear Difference-in-Differences Models (2003) Downloads
Working Paper: Identification and Inference in Nonlinear Difference-In-Differences Models (2002) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ecm:emetrp:v:74:y:2006:i:2:p:431-497

Ordering information: This journal article can be ordered from
https://www.economet ... ordering-back-issues

Access Statistics for this article

Econometrica is currently edited by Guido Imbens

More articles in Econometrica from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:ecm:emetrp:v:74:y:2006:i:2:p:431-497